EconPapers    
Economics at your fingertips  
 

Ethically Robust Comparisons of Bidimensional Distributions with an Ordinal Attribute

Patrick Moyes () and Nicolas GRAVEL (Aix-Marseille University and AMSE (GREQAM))
Authors registered in the RePEc Author Service: Nicolas Gravel ()

Cahiers du GREThA from Groupe de Recherche en Economie Théorique et Appliquée(GREThA)

Abstract: We provide foundations for robust normative evaluation of distributions of two attributes,\r\none of which is cardinally measurable and transferable between individuals and the other is\r\nordinal and non-transferable. The result that we establish takes the form of an analogue to the standard Hardy, Littlewood, and Pólya (1934) theorem for distributions of one cardinal\r\nattribute. More specifically, we identify the transformations of the distributions which\r\nguarantee that social welfare increases according to utilitarian unanimity provided that the utility function is concave in the cardinal attribute and that its marginal utility with respect to the same attribute is non-increasing in the ordinal attribute. We establish that this\r\nunanimity ranking of the distributions is equivalent to the Bourguignon (1989) ordered\r\npoverty gap quasi-ordering. Finally, we show that, if one distribution dominates another\r\naccording to the ordered poverty gap criterion, then the former can be derived from the latter by means of an appropriate and finite sequence of such transformations

Keywords: Normative Analysis; Utilitarianism; Bidimensional Stochastic Dominance; Inequality Reducing Transformations (search for similar items in EconPapers)
JEL-codes: D31 D63 I32 (search for similar items in EconPapers)
New Economics Papers: this item is included in nep-upt
Date: 2011
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3) Track citations by RSS feed

Downloads: (external link)
http://cahiersdugretha.u-bordeaux4.fr/2011/2011-36.pdf (application/pdf)

Related works:
Journal Article: Ethically robust comparisons of bidimensional distributions with an ordinal attribute (2012) Downloads
Working Paper: Ethically robust comparisons of bidimensional distributions with an ordinal attribute (2012)
Working Paper: Ethically robust comparisons of bidimensional distributions with an ordinal attribute (2011)
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:grt:wpegrt:2011-36

Access Statistics for this paper

More papers in Cahiers du GREThA from Groupe de Recherche en Economie Théorique et Appliquée(GREThA) Contact information at EDIRC.
Bibliographic data for series maintained by Valerio Sterzi ().

 
Page updated 2019-04-22
Handle: RePEc:grt:wpegrt:2011-36